Nevada, 2012

Dust Devils and Strong Wind in Nevada, May 7, 2012

May 7, 2012 · NWS VEF · 4 events in 2 counties and zones

At least four dust devils developed over the Las Vegas Valley in the afternoon, causing significant damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

At least four dust devils developed over the Las Vegas Valley in the afternoon, causing significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 7, 11:49 AM PST, 48 minutes earlier.

Area forecast discussion, May 7, 11:49 AM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1249 PM PDT MON MAY 7 2012

.SYNOPSIS...LOW PRESSURE OVER THE DESERT SOUTHWEST WILL BRING BREEZY
PERIODS WITH THE STRONGEST WINDS ALONG THE COLORADO RIVER VALLEY
TODAY. A FEW MOUNTAIN THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY AND
TUESDAY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA. QUIET WEATHER IS
EXPECTED FROM WEDNESDAY INTO THE WEEKEND...WITH LIGHTER WINDS AND
TEMPERATURES RISING SEVERAL DEGREES ABOVE NORMAL.
&&

.UPDATE...THE WIND ADVISORY FOR THE LAKE MEAD NRA WAS CANCELED. WIND
GUSTS COULD NOT MANAGE TO GET ABOVE 40 MPH ALONG THE COLORADO RIVER
VALLEY AND THE DECREASING SURFACE PRESSURE GRADIENT SHOULD KEEP
SPEEDS BELOW ADVISORY LEVELS THE REST OF THE DAY. OBSERVATIONS
SHOWING WIND GUSTS AROUND 35 MPH FROM UNION PASS RAWS TO NEEDLES
MARGINALLY SUPPORT THE RED FLAG WARNING SO WILL KEEP IT IN EFFECT
UNTIL 3 PM.

PREV UPDATE...1030 AM PDT...NORTH WINDS HAVE INCREASED ALONG THE
COLORADO RIVER VALLEY THIS MORNING BUT ARE STILL STRUGGLING TO GUST
OVER 35 MPH IN THE MORE WIND PRONE SPOTS LIKE LAUGHLIN-BULLHEAD. THE
CIRCULATION OVER SOUTHEAST UTAH COULD BE SEEN ON WATER VAPOR IMAGERY
ALREADY DROPPING INTO SOUTHERN NEVADA AND THIS SHOULD ENHANCE WINDS
FOR A FEW MORE HOURS. MOISTURE ASSOCIATED WITH IT WAS OVER SOUTH
CENTRAL UTAH BUT WILL WORK INTO SOUTHERN NEVADA LATE THIS AFTERNOON
AND EVENING AND CANNOT RULE OUT A FEW SHOWERS AND MAYBE A LIGHTNING
STRIKE OR TWO. THE LATEST MODEL WIND FORECASTS CONTINUE TO SHOW
DECREASING SPEEDS THIS AFTERNOON OVER THE COLORADO RIVER VALLEY.
WIND SPEEDS SHOULD REACH THEIR PEAK BETWEEN 18Z AND 21Z. THE LATEST
OBSERVATIONS AND MODEL GUIDANCE SUPPORT THE GOING FORECAST TRENDS SO
NO CHANGE IS NEEDED.
&&

.AVIATION...FOR MCCARRAN...WINDS BECOMING NORTH-NORTHEAST WITH GUSTS
18-28KTS. SPEEDS ARE EXPECTED TO DECREASE THIS EVENING BUT REMAIN
GUSTY UP TO 18KTS. GENERALLY CLEAR SKIES THROUGH TUESDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY NORTH TO NORTHEAST WINDS ACROSS THE AREA TODAY
WITH THE STRONGEST WINDS EXPECTED THROUGH 21Z. SUSTAINED WINDS OF
12-18 KTS AND GUSTS TO 30 KTS IN MOST AREAS EXCEPT IN THE COLORADO
RIVER VALLEY WHERE SUSTAINED WINDS OF 20-30 KTS AND GUSTS 30-40 KTS
ARE POSSIBLE ESPECIALLY FROM KIFP TO KEED. KDAG SHOULD SEE MAINLY
WEST WINDS BEFORE WINDS TURN MORE NORTHWEST AND INCREASE TO 10-15
KTS WITH HIGHER GUSTS BY 19Z. GENERALLY CLEAR SKIES THROUGH TUESDAY
MORNING.
&&

.PREV DISCUSSION...
238 AM PDT MON MAY 7 2012

.SHORT TERM...SATELLITE LOOP SHOWED MOSTLY CLEAR SKIES EARLY THIS
MORNING. SURFACE OBS SHOWED SEASONABLE TEMPERATURES AND LOCALLY
GUSTY NORTH WINDS...ESPECIALLY IN NORTH SOUTH ORIENTED TERRAIN.
WATER VAPOR SHOWED THE DEVELOPING SITUATION WELL. THE LOW WHICH WAS
OVER MONTANA YESTERDAY WAS OVER SOUTHERN MANITOBA THIS MORNING...AND
THE PIECE WHICH HAD SPLIT AWAY FROM IT WAS NEAR SALT LAKE CITY AND
HEADING SOUTHWESTWARD INTO THE GENERAL LARGE SCALE TROUGHING OVER
THE SOUTHWEST. THE PIECE NEAR SALT LAKE HAD ENTRAINED A LITTLE
MOISTURE AS EXPECTED...AND WILL BRING A SLIGHT CHANCE OF THUNDER
MAINLY OVER THE MOUNTAINS OF LINCOLN...CLARK AND MOHAVE COUNTIES
THIS EVENING THROUGH TOMORROW BEFORE MOVING AWAY TO THE SOUTH AS
RIDGING NOSES IN FROM THE PACIFIC TUESDAY NIGHT. IF ANY STORMS
DEVELOP...THE MAIN THREAT WOULD PROBABLY BE DRY LIGHTNING AND STRONG
OUTFLOW WINDS DUE TO VERY DRY LOW LEVEL AIR IN PLACE. SPEAKING OF
WHICH...VERY LOW HUMIDITIES AND STRONG NORTH WINDS ARE STILL
EXPECTED DOWN THE COLORADO RIVER VALLEY TODAY...SO THE RED FLAG
WARNING AND THE WIND ADVISORY LOOK GOOD. TEMPERATURES TODAY SHOULD
BE QUITE SIMILAR TO YESTERDAY...WITH ABOUT FIVE DEGREES OF WARMING
EXPECTED TOMORROW AND AGAIN ON WEDNESDAY AS THE LOW MOVES AWAY AND
RIDGING TAKES OVER.

.LONG TERM...THURSDAY BRINGS A SHORTWAVE ACROSS THE NORTHERN GREAT
BASIN AND NORTHERN ROCKIES AND COULD RESULT IN SOME HIGH CLOUDINESS
ACROSS THE AREA AND POTENTIALLY SOME MODERATE NORTH WINDS ACROSS THE
NORTHERN ZONES. ANOTHER WEAK WAVE ENTERS THE PACIFIC NORTHWEST
FRIDAY AND THEN CARVES OUT A TROUGH OVER THE SOUTHWEST. ENSEMBLE
SPAGHETTI PLOTS SHOW A WIDE VARIETY OF SOLUTIONS FOR THE WEEKEND BUT
THEY ALL INVOLVE SOME TYPE OF TROUGH OVER THE SOUTHERN GREAT BASIN.
BASED ON THE LARGE SPREAD HOWEVER...DECIDED TO CONTINUE A DRY
FORECAST AS THE TROUGH FEATURES VERY LITTLE MOISTURE AND ONLY WEAK
DYNAMICS. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO BE ON THE
WARM SIDE OF NORMAL ALTHOUGH THERE COULD BE A COUPLE OF DEGREES
TEMPERATURE DROP ON SUNDAY WITH THE TROUGH.
&&

.FIRE WEATHER...NORTH WINDS GUSTING OVER 35 MPH ARE EXPECTED TO
OCCUR ALONG THE COLORADO RIVER VALLEY THROUGH EARLY AFTERNOON
BEFORE GRADUALLY DECREASING THE REST OF THE DAY. THE MOST FAVORABLE
AREA FOR GUSTS OVER 35 MPH WILL BE FROM DAVIS DAM TO NEAR NEEDLES.
RELATIVE HUMIDITIES WILL BE IN THE SINGLE DIGITS THIS
AFTERNOON...AND OBSERVED FIRE DANGER IS HIGH. &&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 8 AM TO 3 PM PDT TODAY FOR NVZ466.
AZ...RED FLAG WARNING FROM 8 AM TO 3 PM MST TODAY FOR AZZ101.
CA...RED FLAG WARNING FROM 8 AM TO 3 PM PDT TODAY FOR CAZ229.
&&

UPDATE...ADAIR
AVIATION...JENSEN
PREV DISCUSSION...MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 7, 1:11 AM PST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 AM PDT MON MAY 7 2012

AZZ002-036-CAZ527-NVZ021-080700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
211 AM PDT MON MAY 7 2012 /211 AM MST MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS DOWN THE COLORADO RIVER WILL CAUSE HAZARDOUS
BOATING CONDITIONS...DIFFICULT DRIVING CONDITIONS ON BRIDGES
CROSSING THE RIVER...AND CONDITIONS FAVORABLE FOR RAPID FIRE
GROWTH AND SPREAD. A WIND ADVISORY AND A RED FLAG WARNING ARE IN
EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-080700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
211 AM PDT MON MAY 7 2012 /211 AM MST MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust devil, 1 strong wind. Local standard time, as filed.

Dust Devil, Clark

When
May 7, 12:37 PM PST to 12:45 PM PST
Where
Clark County, 1.95 mi NNE of Sunrise Manor to 0.52 mi ENE of Sunrise Manor
Property damage
$40,000
Reported by
Public
Coordinates
36.198, -115.063

The dust devil tore shingles off the roof of a bank, damaged several cars, removed shingles from several roofs at an apartment complex, knocked down a cinder block wall and a light pole, and damaged several telephone poles.

Strong Wind, Las Vegas Valley

When
May 7, 2:30 PM PST to 3:40 PM PST
Where
Las Vegas Valley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Strong winds uprooted three trees in Henderson and tore a swamp cooler off the roof of a house in North Las Vegas.

Dust Devil, Clark

When
May 7, 3:25 PM PST to 3:30 PM PST
Where
Clark County, 0.96 mi S of Paradise to 1.15 mi SSE of Paradise
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.116, -115.117

The dust devil tore numerous tiles from the roof of a business, damaged a large ceramic fountain and a sign, and collapsed an awning.

Dust Devil, Clark

When
May 7, 3:30 PM PST to 3:35 PM PST
Where
Clark County, 0.79 mi SSE of North Las Vegas to 1 mi SSE of North Las Vegas
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.189, -115.116

The dust devil uprooted trees and then struck a retail store, tearing off part of the roof and breaking water lines to the building's sprinkler system. Power was also knocked out to about 2,000 customers.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370641, 370644, 370642, 370643.